Tags

Type your tag names separated by a space and hit enter

192 Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine.
CNS Spectr. 2020 Apr; 25(2):320-321.CS

Abstract

TITLE

Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine.

BACKGROUND

Oculogyric crisis is a dystonic movement disorder caused by sustained contractions of ocular muscles that may last minutes to hours. It is known to occur during hypodopaminergic states. Combined use of stimulants and antipsychotics increase the risk for developing a hypodopaminergic state in the brain leading to various dystonic reactions described as a stimulant-antipsychotic syndrome (SAS).

CASE

A unique example of SAS occurred in a 13 year-old male with comorbid ADHD and schizoaffective disorder hospitalized for acute psychotic decompensation who had been treated for several months with risperidone and lisdexamphetamine. On admission, the patient had received olanzapine 5mg ODT for acute agitation and lisdexamphetamine was discontinued. He started to cross-taper from risperidone to quetiapine. In this setting he developed dystonia including an oculogyric crisis that resolved with diphenhydramine.

CONCLUSIONS

In this case the use of lisdexamphetamine and risperidone may have set up an environment where there was decreased endogenously made dopamine and up-regulation of postsynaptic dopamine receptors. Upon discontinuation of the lisdexamphetamine and acute use of additional atypical antipsychotics (olanzapine and quetiapine), the body experienced a hypodopaminergic state resulting in dystonic reactions that included an oculogyric crisis. This case is unique from previously reported cases by occurring with the use and discontinuation of lisdexamphetamine while most reported cases involved a derivative of methylphenidate as the stimulant. This report adds to the literature showing the importance of monitoring and being aware of potential medication interactions especially when treating for comorbid conditions. This is even more important to recognize after adding or removing either of these medications.Funding: no funding.

Authors+Show Affiliations

Child and Adolescent Psychiatry Fellow, Upstate Medical University, Syracuse, NY.Clinical Assistant Professor of Psychiatry and Behavioral Sciences at Upstate Medical University and Inpatient Child and Adolescent Psychiatrist at Hutchings Psychiatric Center, Syracuse, NY.Associate Professor of Psychiatry and Behavioral Sciences, Upstate Medical University, Syracuse, NY.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

32331068

Citation

Myers, Capt Kathryn, et al. "192 Eye've Seen Enough: Oculogyric Crisis in a 13 Year Old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine." CNS Spectrums, vol. 25, no. 2, 2020, pp. 320-321.
Myers CK, Kallinicos R, Lucas C. 192 Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine. CNS Spectr. 2020;25(2):320-321.
Myers, C. K., Kallinicos, R., & Lucas, C. (2020). 192 Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine. CNS Spectrums, 25(2), 320-321. https://doi.org/10.1017/S1092852920001078
Myers CK, Kallinicos R, Lucas C. 192 Eye've Seen Enough: Oculogyric Crisis in a 13 Year Old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine. CNS Spectr. 2020;25(2):320-321. PubMed PMID: 32331068.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - 192 Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine. AU - Myers,Capt Kathryn, AU - Kallinicos,Robert, AU - Lucas,Christopher, PY - 2020/4/26/entrez PY - 2020/4/26/pubmed PY - 2020/4/26/medline SP - 320 EP - 321 JF - CNS spectrums JO - CNS Spectr VL - 25 IS - 2 N2 - TITLE: Eye've Seen Enough: Oculogyric Crisis in a 13 year old Male Treated for Comorbid ADHD and Psychosis After Stopping Lisdexamphetamine. BACKGROUND: Oculogyric crisis is a dystonic movement disorder caused by sustained contractions of ocular muscles that may last minutes to hours. It is known to occur during hypodopaminergic states. Combined use of stimulants and antipsychotics increase the risk for developing a hypodopaminergic state in the brain leading to various dystonic reactions described as a stimulant-antipsychotic syndrome (SAS). CASE: A unique example of SAS occurred in a 13 year-old male with comorbid ADHD and schizoaffective disorder hospitalized for acute psychotic decompensation who had been treated for several months with risperidone and lisdexamphetamine. On admission, the patient had received olanzapine 5mg ODT for acute agitation and lisdexamphetamine was discontinued. He started to cross-taper from risperidone to quetiapine. In this setting he developed dystonia including an oculogyric crisis that resolved with diphenhydramine. CONCLUSIONS: In this case the use of lisdexamphetamine and risperidone may have set up an environment where there was decreased endogenously made dopamine and up-regulation of postsynaptic dopamine receptors. Upon discontinuation of the lisdexamphetamine and acute use of additional atypical antipsychotics (olanzapine and quetiapine), the body experienced a hypodopaminergic state resulting in dystonic reactions that included an oculogyric crisis. This case is unique from previously reported cases by occurring with the use and discontinuation of lisdexamphetamine while most reported cases involved a derivative of methylphenidate as the stimulant. This report adds to the literature showing the importance of monitoring and being aware of potential medication interactions especially when treating for comorbid conditions. This is even more important to recognize after adding or removing either of these medications.Funding: no funding. SN - 1092-8529 UR - https://www.unboundmedicine.com/medline/citation/32331068/192_Eye've_Seen_Enough:_Oculogyric_Crisis_in_a_13_year_old_Male_Treated_for_Comorbid_ADHD_and_Psychosis_After_Stopping_Lisdexamphetamine L2 - https://www.cambridge.org/core/product/identifier/S1092852920001078/type/journal_article DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.